Narcan: All About the Opioid Overdose Reversal Drug

Narcan: All About the Opioid Overdose Reversal Drug

Opioid Overdose Reversal

Overdoses are terrifying- even just being a witness to an overdose can cause symptoms of PTSD and trauma. When overdoses aren’t treated in time, they can and often do result in death. However, there is a way to fight back with an opioid overdose reversal drug called naloxone (brand name Narcan.) As the opioid overdose rates rise across the country, more and more people are learning how to use naloxone and carrying it with them in case they need to jump into action to save the life of a friend or even a stranger.

Opioid Overdose Reversal Drug: How it Works

When someone overdoses on opiates, such as heroin, methadone, oxycodone, fentanyl, or others, the body begins to experience several effects. What causes the overdose (and fatalities associated with it) is the way the body responds to a flood of opiates into the brain. Opiates impact the same area of the brain that regulates breathing. When someone takes too much of an opiate, this part of the brain starts to slow down, and breathing slows as well. In many cases, the individual experiences what’s called “respiratory depression”, or an extreme slowed or even stopped breathing pattern. This lack of oxygen is what causes the brain damage and death that can occur as the result of an opiate overdose. Oftentimes, the individual simply appears to go to sleep, but the lack of oxygen in the body is actually shutting down their system.

The opioid overdose reversal drug, naloxone, works to reverse the effects of opiates directly on the brain. Naloxone has a higher affinity for the opioid receptors in the brain. What this means is that it essentially forces the opiate molecules off of the receptors, reversing the effects of an overdose. However, the opioid overdose reversal is not permanent. It does wear off quickly, sometimes within 30 minutes and usually within 90 minutes. At this point, the individual affected can slip back into an overdose if there are still opiates in their system (which there often are.) That’s why it is absolutely vital to call emergency services even if naloxone works so that the individual can get the proper medical care to ensure that they fully recover from the overdose.

The opioid reversal drug can be administered in the following ways:

  • Through the nose (via an intranasal spray)
  • Through the veins (via an intravenous injection)
  • Through the muscles (via an intramuscular injection)

When Should I Use the Opioid Overdose Reversal Drug?

The great thing about naloxone is that it doesn’t have many adverse effects. If someone has used opiates, it will cause withdrawal symptoms, which can be very unpleasant and uncomfortable. However, it doesn’t cause any damage and has no potential to cause overdose or injury. For someone who hasn’t taken opiates, it has no effects. That means that even if you suspect that someone is suffering an opiate overdose but you don’t know for sure, you can always use the opioid overdose reversal drug just in case- there is no risk, even if they haven’t used opiates. Naloxone, if available, should always be used in the case of a suspected opiate overdose. It can buy enough time for emergency services to arrive and perform lifesaving procedures.

Signs of an opiate overdose include:

  • Confusion or delirium
  • Nausea or vomiting
  • Constricted pupils
  • Sleepiness or “nodding out”
  • Unresponsiveness or loss of consciousness
  • Being awake but unable to speak or respond to outside stimuli
  • Cold, clammy skin with a bluish, purplish, or grayish tint
  • Slowed or stopped breathing
  • Slowed or stopped pulse and heartbeat
  • Limp body

If you suspect that someone is suffering an overdose and they are displaying any of those signs, it’s a good idea to use the opioid overdose reversal drug and call 911 immediately.

Harm Reduction and Accessing Naloxone

Many states allow individuals to carry naloxone without a prescription. This includes the state of California. Directions on using naloxone are usually available through the manufacturer, the pharmacy, or through community harm reduction organizations. The intranasal spray is especially effective and easy to use, even by people with no medical training.

If you have revived someone through an opioid overdose reversal or been revived yourself, there is likely an issue with opiate dependence. Naloxone can save lives, but ultimately addiction must be treated in order for the individual to recover from their dependence. If you need help in fighting an opiate addiction, either for yourself or for a loved one, call Wellness Retreat Recovery today at 888-821-0238 for information about our opiate addiction treatment program.